Alert archive / Florida / Red Flag Warnings in 2008
Red Flag Warning 79, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this red flag warning at Dec 30, 2008, 5:20 AM EST for Polk County, Sumter County, Florida. It took effect at Dec 30, 2008, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2008, 5:20 AM EST (10:20 UTC)
- In effect from
- Dec 30, 2008, 11:00 AM EST
- Expired
- Dec 30, 2008, 6:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Tampa Bay, FL
Counties Polk County, FL, Sumter County, FL
The radar
The Tampa radar (KTBW), 85 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KTBW 301020 RFWTBW RED FLAG WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 520 AM EST TUE DEC 30 2008 ...A RED FLAG WARNING IS IN EFFECT FROM LATE THIS MORNING THROUGH THIS AFTERNOON FOR THE NATURE COAST... .HIGH PRESSURE WILL BUILD INTO THE REGION TODAY BRINGING SOME COOLER DRIER AIR INTO THE AREA. LONG DURATIONS OF LOW RELATIVE HUMIDITY ARE EXPECTED ACROSS THE NATURE COAST LATE THIS MORNING THROUGH THIS AFTERNOON. FLZ039-042-043-048-302300- /O.UPG.KTBW.FW.A.0066.081230T1600Z-081230T2300Z/ /O.NEW.KTBW.FW.W.0079.081230T1600Z-081230T2300Z/ LEVY-CITRUS-SUMTER-HERNANDO- 520 AM EST TUE DEC 30 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND A COLD FRONT TODAY BRINGING SOME DRIER AIR INTO THE REGION. THIS DRIER AIR WILL CAUSE RELATIVE HUMIDITY VALUES TO FALL BELOW 35 PERCENT FOR MORE THAN FOUR HOURS...WITH MINIMUM VALUES DROPPING TO BETWEEN 20 AND 25 PERCENT. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. $$ FLZ049-302300- /O.NEW.KTBW.FW.W.0079.081230T1600Z-081230T2300Z/ PASCO- 520 AM EST TUE DEC 30 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND A COLD FRONT TODAY BRINGING SOME DRIER AIR INTO THE REGION. THIS DRIER AIR WILL CAUSE RELATIVE HUMIDITY VALUES TO FALL BELOW 35 PERCENT FOR MORE THAN FOUR HOURS...WITH MINIMUM VALUES DROPPING TO BETWEEN 25 AND 30 PERCENT. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. $$ PRC
2 follow-up statements
000 WWUS82 KTBW 301818 RFWTBW RED FLAG WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 118 PM EST TUE DEC 30 2008 ...A RED FLAG WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR THE NATURE COAST AS WELL AS HILLSBOROUGH AND POLK COUNTIES... .HIGH PRESSURE WILL BRING DRY AIR INTO THE REGION TODAY. LONG DURATIONS OF LOW RELATIVE HUMIDITY ARE EXPECTED ACROSS MUCH OF WEST CENTRAL FLORIDA THIS AFTERNOON. FLZ051-052-302300- /O.EXA.KTBW.FW.W.0079.000000T0000Z-081230T2300Z/ HILLSBOROUGH-POLK- 118 PM EST TUE DEC 30 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. DRY AIR WILL MOVE INTO HILLSBOROUGH AND POLK COUNTIES THIS AFTERNOON CAUSING RELATIVE HUMIDITY VALUES TO FALL BELOW 35 PERCENT FOR MORE THAN FOUR HOURS...WITH MINIMUM VALUES DROPPING TO BETWEEN 25 AND 30 PERCENT. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. $$ FLZ039-042-043-048-049-302300- /O.CON.KTBW.FW.W.0079.000000T0000Z-081230T2300Z/ LEVY-CITRUS-SUMTER-HERNANDO-PASCO- 118 PM EST TUE DEC 30 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. VERY DRY AIR HAS MOVED INTO NORTHERN FLORIDA TODAY...WITH RELATIVE HUMIDITIES ALREADY BELOW 35 PERCENT. CRITICAL RELATIVE HUMIDITIES WILL CONTINUE THROUGHOUT THE AFTERNOON WITH MINIMUM VALUES OF 20 TO 25 PERCENT EXPECTED. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. $$
000 WWUS82 KTBW 302305 RFWTBW RED FLAG WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 605 PM EST TUE DEC 30 2008 ...RED FLAG WARNING NO LONGER IN EFFECT FOR TODAY... .COOLING EVENING TEMPERATURES AND WESTERLY LOW LEVEL FLOW OFF THE GULF HAVE HELPED TO BRING HUMIDITIES BACK TO ABOVE CRITICAL LEVELS. FLZ039-042-043-048-049-051-052-310015- /O.EXP.KTBW.FW.W.0079.000000T0000Z-081230T2300Z/ LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK- 605 PM EST TUE DEC 30 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. DECREASING TEMPERATURES AND SLOWLY INCREASING MOISTURE HAVE ALLOWED RELATIVE HUMIDITY VALUES TO RISE ABOVE 35 PERCENT AT ALMOST ALL LOCATIONS. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Dec 30, 3:41 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 30, 3:41 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
341 AM EST TUE DEC 30 2008
.SYNOPSIS...COLD FRONT/WIND SHIFT LINE NOW JUST SOUTH OF THE TAMPA
BAY AREA. THERE IS AN AREA OF WEAK OVERRUNNING JUST NORTH OF THIS
LINE IS CAUSING SOME FOG/LOW STRATUS NORTH TO AROUND KBKV.
&&
.SHORT TERM (TODAY-THURSDAY)...CLOUDS COULD LINGER OVER THE
SOUTHERN ZONES TODAY AS THE FRONT SLOWS DOWN OVER THE SOUTHERN
HALF OF THE STATE. FAST ZONAL FLOW ALOFT THROUGH THE PERIOD WILL
PUSH THE HIGH PRESSURE BEHIND THIS FRONT OVER THE STATE THIS
EVENING AND THEN BRING ANOTHER DRY FRONT ACROSS THE PENINSULA
WEDNESDAY. THE HIGH BEHIND THE SECOND FRONT WILL MOVE FROM THE
MIDWEST TO THE MID ATLANTIC COAST ON THURSDAY. 1000-500 MB
THICKNESSES WILL REMAIN LOW THROUGH THE PERIOD...SO EXPECTING
TEMPERATURES AT OR JUST BELOW NORMAL EACH DAY.
.LONG TERM (THURSDAY NIGHT-MONDAY)...FOR THE LONG TERM PERIOD THE
ONLY THING THAT STILL LOOKS ON TRACK IS THE CHANCE OF SHOWERS
AND A FEW THUNDERSTORMS LATE THURSDAY NIGHT AND FRIDAY AS A COLD
FRONT APPROACHES FROM THE NORTHWEST...AND WILL CONTINUE WITH
PREVIOUS FORECAST OF 20 POPS THURSDAY NIGHT AND 40 POPS ON FRIDAY.
BEYOND THIS THERE IS MUCH UNCERTAINTY FOR FRIDAY NIGHT THROUGH
MONDAY AS MODELS ARE NOW ALL GIVING DIFFERENT SOLUTIONS FOR THE
UPCOMING WEEKEND INTO EARLY NEXT WEEK. DEPENDING ON WHICH MODEL
YOU LIKE THE FRONT WILL EITHER SLOWLY SINK SOUTH THROUGH THE AREA
FRIDAY NIGHT AND SATURDAY OR BECOME STATIONARY ACROSS THE NORTHERN
PORTIONS OF THE REGION. FOR NOW WILL GO WITH THE BOUNDARY SLOWLY
DRIFTING SOUTH ACROSS THE AREA WHICH IS SIMILAR ALBEIT SLOWER THAN
PREVIOUS FORECAST AND LEAVE SOME CLOUDS AND A SLIGHT CHANCE OF
SHOWERS FOR FRIDAY NIGHT AND SATURDAY. DURING SUNDAY AND MONDAY
HIGH PRESSURE SHOULD BUILD IN AT THE SURFACE...BUT THERE IS STILL
SOME HINTS OF A MID/UPPER LEVEL DISTURBANCE MOVING ACROSS THE GULF
WHICH WOULD BRING SOME CLOUDS AND POSSIBLY A FEW SHOWERS/SPRINKLES
ON SUNDAY AND SUNDAY NIGHT. WILL LEAVE FORECAST FOR SUNDAY INTO
MONDAY AS IS AT THIS TIME AND CONTINUE WITH SLIGHT CHANCE POPS FOR
SUNDAY.
TEMPERATURES SHOULD RUN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
LONG TERM...BUT A LOT DEPENDS ON HOW FAST/HOW FAR SOUTH THE COLD
FRONT MOVES WHICH WILL EFFECT THE TIMING AND AMOUNT OF COOL AIR THAT
MOVES IN BEHIND IT.
&&
.AVIATION...AREA OF IFR/LOCAL LIFR CEILINGS AND VISIBILITIES
CONTINUES TO DRIFT SOUTH ACROSS THE AREA AHEAD OF AND ALONG THE
FRONT AND THESE CONDITIONS SHOULD REACH THE FMY/RSW TAF SITES BY
10Z. THEN ANTICIPATE CONDITIONS TO IMPROVE TO VFR FROM NORTH TO
SOUTH THIS MORNING...BY 11Z AROUND TPA/PIE...BY 13Z AT SRQ AND BY
15Z AT FMY/RSW. AFTER THIS VFR CONDITIONS ARE EXPECTED TO CONTINUE
FOR THE REMAINDER OF THE DAY.
&&
.MARINE...WINDS SHOULD STAY SOMEWHAT TRANQUIL OVER THE WATERS
THROUGH WEDNESDAY. THEN THURSDAY HIGH PRESSURE BUILDING IN NORTH
OF THE REGION MAY CAUSE ENOUGH OF A GRADIENT FOR HEADLINE WINDS
THURSDAY.
&&
.FIRE WEATHER...VERY DRY AIR WILL MAKE A QUICK TRIP OVER THE
NATURE COAST THIS AFTERNOON. HAVE THE MOST CONFIDENCE IN RED FLAG
CONDITIONS OCCURRING FROM PASCO COUNTY NORTH AND HAVE RAISED A
WARNING THERE. NORTH PINELLAS...HILLSBOROUGH...AND POLK COUNTIES
ARE MARGINAL...AND WOULD NOT BE SURPRISED TO SEE A SHORT-FUSED
WARNING RAISED THERE BY EARLY AFTERNOON.
WEDNESDAY...THE FOCUS FOR LOW RH VALUES SHIFTS INLAND AS WEST WIND
KEEPS THE COASTAL COUNTIES MORE MOIST. HOWEVER...THE MINIMUM RH
VALUES ARE FORECAST TO BE IN THE MID 30S...SO FOR NOW WILL HOLD
OFF ON ISSUING ANY WATCHES.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 73 53 70 49 / 5 5 10 10
FMY 77 55 76 52 / 5 5 10 10
GIF 75 50 73 48 / 5 5 10 10
SRQ 72 51 71 50 / 5 5 10 10
BKV 74 37 71 40 / 5 5 10 10
SPG 71 57 69 54 / 5 5 10 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR CITRUS-HERNANDO-LEVY-PASCO-SUMTER.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...55/SHARP
LONG TERM/AVIATION...69/CLOSEHazardous weather outlook, Dec 30, 4:55 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 455 AM EST TUE DEC 30 2008 FLZ039-042-043-048-049-301400- LEVY-CITRUS-SUMTER-HERNANDO-PASCO- 455 AM EST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...FIRE WEATHER IMPACT... VERY DRY AIR WILL MAKE A BRIEF TRIP INTO NORTH FLORIDA THIS AFTERNOON...PRODUCING DANGEROUS FIRE WEATHER CONDITIONS NORTH OF THE TAMPA BAY AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...THUNDERSTORM IMPACT... SEVERAL COOL FRONTS WILL MOVE ACROSS THE REGION THROUGH MONDAY...WITH MOST OF THEM BEING DRY. HOWEVER...ON FRIDAY ENOUGH MOISTURE WILL BE AROUND TO BRING A CHANCE FOR SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN THREATS FROM THESE STORMS WILL BE BRIEF GUSTY WINDS AS WELL AS OCCASIONAL CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. FLZ050>052-055>057-060>062-065-301400- PINELLAS-HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-SARASOTA- DE SOTO-CHARLOTTE-LEE- 455 AM EST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...FOG IMPACT... PATCHY FOG WILL BE A HASSLE FOR LOCATIONS SOUTH OF THE TAMPA BAY AREA THROUGH THE EARLY MORNING HOURS. VISIBILITIES MAY BE REDUCED TO LESS THAN A MILE IN SOME SPOTS. MOTORISTS SHOULD SLOW DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING DISTANCE BETWEEN VEHICLES WHEN ENCOUNTERING FOG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...THUNDERSTORM IMPACT... SEVERAL COOL FRONTS WILL MOVE ACROSS THE REGION THROUGH MONDAY...WITH MOST OF THEM BEING DRY. HOWEVER...ON FRIDAY ENOUGH MOISTURE WILL BE AROUND TO BRING A CHANCE FOR SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN THREATS FROM THESE STORMS WILL BE BRIEF GUSTY WINDS AS WELL AS OCCASIONAL CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RJS
Nearby
Red Flag Warnings in Florida, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.